Alert archive / Utah / Winter Storm Watches in 2021

Winter Storm Watch 8, NWS Salt Lake City, UT

December 12, 20217 counties in Utah

NWS Salt Lake City, UT issued this winter storm watch at Dec 12, 2021, 2:50 PM MST for 7 counties in Utah. It took effect at Dec 14, 2021, 2:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 12, 2021, 2:50 PM MST (21:50 UTC)
In effect from
Dec 14, 2021, 2:00 PM MST
Expired
Dec 13, 2021, 3:55 PM MST
In force
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Piute County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 57 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3207 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS45 KSLC 122150
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
250 PM MST Sun Dec 12 2021

UTZ125-131100-
/O.NEW.KSLC.WS.A.0008.211214T2100Z-211215T1600Z/
Southern Mountains-
Including the cities of Brian Head and Alton
250 PM MST Sun Dec 12 2021

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of one to
  two feet possible. Winds could gust as high as 55 mph.

* WHERE...Southern Mountains.

* WHEN...From Tuesday afternoon through Wednesday morning.

* IMPACTS...Travel could be very difficult along higher elevation
  routes including SR-14 and SR-143. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
769 
WWUS45 KSLC 131051
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
351 AM MST Mon Dec 13 2021

UTZ125-140000-
/O.CON.KSLC.WS.A.0008.211214T2100Z-211215T1600Z/
Southern Mountains-
Including the cities of Brian Head and Alton
351 AM MST Mon Dec 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of one to 
  two feet possible. Winds could gust as high as 55 mph.

* WHERE...Southern Mountains.

* WHEN...From Tuesday afternoon through Wednesday morning.

* IMPACTS...Travel could be very difficult along higher 
  elevation routes including SR-14 and SR-143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
625 
WWUS45 KSLC 132255
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
355 PM MST Mon Dec 13 2021

UTZ125-141200-
/O.UPG.KSLC.WS.A.0008.211214T2100Z-211215T1600Z/
/O.NEW.KSLC.WS.W.0008.211215T0000Z-211215T1800Z/
Southern Mountains-
Including the cities of Brian Head and Alton
355 PM MST Mon Dec 13 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM TUESDAY TO 11 AM MST
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 12 to 24 
  inches. Winds gusting as high as 50 mph.

* WHERE...Southern Mountains.

* WHEN...From 5 PM Tuesday to 11 AM MST Wednesday.

* IMPACTS...Travel could be very difficult to impossible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ110>113-117-141200-
/O.NEW.KSLC.WS.W.0008.211215T0000Z-211215T1800Z/
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Central Mountains-
Including the cities of Mantua, Logan Summit, Alta, Brighton, 
Mirror Lake Highway, Moon Lake, Scofield, Indian Canyon, 
Cove Fort, Fish Lake, and Joes Valley
355 PM MST Mon Dec 13 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM TUESDAY TO 11 AM MST
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 10 to 18
  inches, with locally higher amounts in the upper Cottonwoods. 

* WHERE...Wasatch Mountains I-80 North, Wasatch Mountains South 
  of I-80, Western Uinta Mountains, Wasatch Plateau/Book Cliffs 
  and Central Mountains.

* WHEN...From 5 PM Tuesday to 11 AM MST Wednesday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Strong south winds gusting in excess of 50
  mph will precede the snowfall Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ102>107-115-116-118-122-141200-
/O.NEW.KSLC.WW.Y.0022.211215T0600Z-211215T1800Z/
Tooele and Rush Valleys-Eastern Box Elder County-
Northern Wasatch Front-Salt Lake Valley-Utah Valley-
Cache Valley/Utah Portion-Western Millard and Juab Counties-
Eastern Juab/Millard Counties-Sanpete Valley-Southwest Utah-
Including the cities of Tooele, Grantsville, Vernon, 
Brigham City, Snowville, Ogden, Bountiful, Salt Lake City, 
West Jordan, Sandy, Lehi, Provo, Payson, Logan, Smithfield, 
Delta, Little Sahara, Nephi, Scipio, Fillmore, Manti, Ephraim, 
Mt Pleasant, Beaver, Cedar City, and Milford
355 PM MST Mon Dec 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 11 AM
MST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches
  along the valley floors, with 3 to 5 inches along the eastern
  benches.

* WHERE...Portions of central, northern and southwest Utah.

* WHEN...From 11 PM Tuesday to 11 AM MST Wednesday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...They heaviest snowfall is expected late
  Tuesday evening through Tuesday night, which will likely impact
  the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ119-124-126>129-141200-
/O.NEW.KSLC.WW.Y.0022.211215T0600Z-211215T1800Z/
Sevier Valley-Zion National Park-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-
Including the cities of Richfield, Salina, Springdale, Panguitch,
Circleville, Koosharem, Bryce Canyon City, Kanab, Escalante, Loa,
and Torrey
355 PM MST Mon Dec 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 11 AM
MST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 inches
  around Bryce Canyon National Park, and 1 to 3 inches elsewhere.
  Winds gusting as high as 50 mph.

* WHERE...Sevier Valley, Zion National Park, Upper Sevier River 
  Valleys, Bryce Canyon Country, South Central Utah and Capitol 
  Reef National Park and Vicinity.

* WHEN...From 11 PM Tuesday to 11 AM MST Wednesday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ108-109-WYZ021-141200-
/O.NEW.KSLC.WW.Y.0022.211215T0600Z-211215T1800Z/
Wasatch Back-Bear Lake and Bear River Valley-Southwest Wyoming-
Including the cities of Huntsville, Park City, Heber City, 
Woodruff, Randolph, Garden City, Evanston, and Lyman
355 PM MST Mon Dec 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 11 AM
MST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 inches
  across the Wasatch Back and 1 to 3 inches elsewhere. 

* WHERE...In Wyoming, Southwest Wyoming. In Utah, Wasatch Back 
  and Bear Lake and Bear River Valley.

* WHEN...From 11 PM Tuesday to 11 AM MST Wednesday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511. 

For winter road conditions from the Wyoming Department of
Transportation, visit http://www.wyoroad.info or dial 511. 

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Dec 12, 5:45 AM MST, 9 hours 5 minutes earlier.

Area forecast discussion, Dec 12, 5:45 AM MST, 9 hours 5 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
545 AM MST Sun Dec 12 2021

.SYNOPSIS...Southwest flow will increase through early Tuesday
before another winter storm system brings widespread precipitation
to the area midweek.

&&

.SHORT TERM (THROUGH 12Z WEDNESDAY)...A moderately strong west-
southwest flow aloft is in place over Utah this morning. Upstream, s
deepening upper low is noted off the northern BC coast, while a weak
embedded shortwave disturbance is currently ejecting into the PacNW.
Temperatures have warmed significantly aloft over the past 24 hrs,
with it now between -1 to -3C at H7 over a majority of the forecast
area. Areas of mid and high clouds and some patchy stratus will
continue to cross mainly northern Utah through the day. There is
enough of a southeasterly pressure gradient in place to aid locally
gusty winds currently across portions of the Wasatch Front and
western valleys, and may see some additional mixing down of some of
the stronger winds aloft this afternoon to increase areal coverage
of gusty/enhanced south winds at the surface today. These winds
should enhance mixing and thus result in warmer temperatures today.
However, BUFR soundings indicate mixing only from the surface to
generally below 750mb across the western valleys and SL valley, so
temperatures are just forecast to be slightly above Climo. Eastern
valleys should see weaker mixing and thus cooler temperatures.

As the upstream storm system continues to carve south along the West
Coast tomorrow, H7 winds and surface pressure gradient will continue
to strengthen. Global deterministic models remain similar to what
they were showing 24 hrs ago, while the NBM has trended winds upward
towards this idea. Expect breezy to windy conditions across western
Utah and portions of the Wasatch Front once again, but the extent of
mixing is still questionable and may keep the area below advisory
criteria.

On Tuesday, the storm will be on the doorstep. Winds are expected to
continue to strengthen, especially during the early part of the
afternoon prior to precipitation filling in over the area. These
winds will be aided by pressure falls to the northeast ahead of the
arrival of the cold front, and mixing should be deeper. The NAEFS
and EPS continue to show anomalously strong winds relative to
climatology, with speeds greater than the 99th percentile across a
good portion of western Utah. The NBM 4.1 shows wind gusts over 40kt
across portions of western Utah, so consideration for potential wind
highlights may be necessary going forward.

Precipitation will fill in across the area late Tuesday through
Tuesday night. The trough should move relatively quickly through the
area as it becomes more negatively tilted. It is also trending back
towards being more cylogenic, so the dynamics should be there for a
period of heavier precipitation. This may also result in gusty winds
continuing into the Tuesday night period across southern and
portions of eastern Utah. There will be ample moisture available for
widespread and locally significant precipitation, owing to the
inland penetration of an atmospheric river, with NAEFS and EPS IVT
remaining anomalously high and in the 99th percentile or greater.
Overall precipitation may be limited somewhat by the duration of the
storm, but some areas could still be pushing 2 inches of water
especially across the southern mountains.

With the airmass beginning on the mild side, snow levels should be
high initially. However, they should fall rapidly behind the H7
baroclinic zone, but that will not be until Tuesday night. While
most valleys are expected to see some snow accumulation, total
amounts will be limited by this initial warm airmass. As this time,
most lower valleys are not expected to see significant amounts even
as mountains may receive a foot or more of snow.

.LONG TERM (After 12Z WEDNESDAY)...Active weather will persist
through the long term period of the forecast with multiple systems
forecast to impact the area. Deterministic and ensemble models are
in reasonably good agreement regarding relevant features through
Friday. The strongest system will be exiting the area Wednesday
morning, however widespread precipitation is forecast to be ongoing
during the morning before exiting the area during the afternoon. An
exception will be across the northern mountains, where moist upslope
flow will promote the continuation of snow showers here. Shortwave
ridging is forecast to briefly build into the region by Wednesday
evening before giving way to warm advection/isentropic ascent
overnight into early Thursday morning in advance of an approaching
east Pacific trough. This process will promote the development of
snow showers across much of northern UT and SW WY during the morning
before activity becomes more diffuse during the afternoon. There is
some model disagreement regarding the evolution of this system to
close out the work-week, with one model camp favoring a splitting
system, while the other model camp favors a consolidated trough. The
first scenario would result in a faster end to the snow shower
activity and generally lighter amounts, while the second scenario
would bring northern Utah (especially the mountains) somewhat higher
amounts when compared to scenario 1. Cluster analysis favors the
second scenario, but the first scenario remains a possibility with
35% of clusters leaning in this direction. Either way, average to
slightly below average temperatures are expected through Friday.

Model agreement and associated forecast confidence dwindles by next
weekend as ensembles diverge into two camps: one favoring the
development of high pressure ridging across portions of the west
(supported by 66% of the solution space) while on the opposite end
of the spectrum the remaining perturbations favor additional
troughing over the region. NBM offers a reasonable compromise, and
maintains low-end precipitation (snow shower) potential through the
weekend across the northern and central mountains along with
temperatures a few degrees below climatological normals.

&&

.AVIATION...KSLC...VFR conditions expected through the period with
high cloudiness in place. Southerly surface winds are forecast to
continue through the period, with gusts topping out in the 25-30kt
range today. Surface gusts should decrease to less than 25kt by 00Z,
per model forecast soundings.

REST OF UTAH AND SOUTHWEST WYOMING...VFR ceilings and visibilities
are forecast through the period with thickening high clouds from
south to north. Low level wind shear will continue at a few
terminals through mid to late morning, with 35-40kt winds forecast
between 1kft-2kft AGL at a few locations. Otherwise, gusty afternoon
surface wind forecast to develop in wind-prone locations.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/ADeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Winter Storm Watches in Utah, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.